Wyoming, 2016

Avalanche in Wyoming, January 19, 2016

January 19, 2016 · NWS RIW · 1 event in 1 county or zone

A 30-year-old snowboarder riding alone on the Pyramid was killed when a three-foot-deep avalanche buried him. A witness reported the slide shortly before 1200MST and helicopter search and rescue operations were initiated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A 30-year-old snowboarder riding alone on the Pyramid was killed when a three-foot-deep avalanche buried him. A witness reported the slide shortly before 1200MST and helicopter search and rescue operations were initiated. The volunteers spotted the snowboard and two volunteers were flown to the site where they found the deceased. The victim was carried approximately 1200 feet down the steep east-facing slope.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 19, 12:23 PM MST, 7 minutes earlier.

Area forecast discussion, Jan 19, 12:23 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1223 PM MST TUE JAN 19 2016

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

WESTERN WYOMING TO GET ANOTHER ROUND OF SNOW AND BLOWING SNOW
TONIGHT THROUGH WEDNESDAY EVENING...

A FAST MOVING PACIFIC TROUGH MOVING INLAND ACROSS NORTHERN
CALIFORNIA AND SOUTHERN OREGON WILL MOVE CLOSE ENOUGH TO WESTERN
WYOMING THIS EVENING FOR THE DEVELOPMENT OF WIDESPREAD SNOW
IN THE WESTERN MOUNTAINS AND VALLEYS. THE SYSTEM SWEEPS THROUGH
THE AREA WEDNESDAY WITH SNOW TAPERING OFF WEDNESDAY EVENING. HAVE
DECIDED TO GO WITH A WINTER WEATHER ADVISORY FROM 03Z WEDNESDAY
THROUGH 03Z THURSDAY FOR SNOW AND BLOWING SNOW. LOCAL AREAS AROUND
THE SKI AREAS IN THE TETONS MAY EXCEED 12 INCHES OF SNOW WITH
THIS SYSTEM BUT MORE WIDESPREAD AMOUNTS WILL BE IN THE 5 TO 10
INCH RANGE. THIS SYSTEM LOOKS WINDIER THAN THE LAST ONE SO EXPECT
MORE BLOWING AND DRIFTING. JACKSON HOLE AND STAR VALLEY EXPECTED TO
SEE 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS UP TO 8 INCHES
AROUND STAR VALLEY RANCH AND THROUGH HOBACK CANYON TO BONDURANT.
LOWER AMOUNTS IN THE WYOMING AND SALT RIVER RANGES BUT WITH PLENTY
OF WIND. MAINLY 4 TO 8 INCHES THERE AND IN THE WIND RIVER
MOUNTAINS..ALSO ACROSS SOUTHERN YELLOWSTONE NATIONAL PARK.
INCLUDED EAST SLOPES OF THE WIND RIVER MOUNTAINS WHERE 3 TO 7
INCHES POSSIBLE BUT THIS AREA SHOULD EXPERIENCE THE STRONGEST WIND
IMPACTING SOUTH PASS EAST OF THE CONTINENTAL DIVIDE DOWN TO 7000
FEET ON HIGHWAY 28 ABOVE RED CANYON. SOME SNOW WILL SPREAD INTO
BIGHORN MOUNTAINS ON WEDNESDAY BUT MOST OF THE LOWER ELEVATIONS
WILL BE DRY UNTIL WEDNESDAY EVENING WHEN WIND GOES NORTHWEST.
TEMPERATURES WILL BE MODERATED WITH CLOUDS...PRECIPITATION AND
WIND WITH GOOD MIXING.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY

WEST OF THE DIVIDE...THE CHANCE OF SNOW WILL BE ON A DOWNWARD
TRAJECTORY AS THE ENERGY FROM THE SHORTWAVE EXITS TO THE EAST OF THE
AREA. AREAS FAVORED BY NORTHWEST FLOW WOULD LIKELY SEE SNOW FOR A
BIT LONGER...BUT THE HEAVIEST SHOULD BE OVER BY THEN. JUST ABOUT ALL
SNOW OTHER THAN SOME INCONSEQUENTIAL FLURRIES SHOULD BE THE RULE BY
12Z. FOLLOWING THAT...A SHORTWAVE RIDGE SHOULD BUILD ACROSS THE AREA
AND BRING TRANQUIL WEATHER FROM THURSDAY INTO FRIDAY. THE MODELS
CONTINUE TO SLOW THE NEXT APPROACHING SHORTWAVE FOR THE WEEKEND SO
WE REMOVED POPS DURING THE DAY ON FRIDAY. WE CAN NOT RULE OUT A
FLURRY OR LIGHT SNOW SHOWER FRIDAY...BUT COVERAGE SHOULD BE SO SMALL
AND IMPACTS SMALL ENOUGH WE KEPT IT DRY.

THE AFOREMENTIONED SHORTWAVE THEN CREEPS INTO THE AREA LATER FRIDAY
NIGHT AND INTO SATURDAY. AND LIKE MANY PREVIOUS RUNS...THE MODELS
HAVE DIFFERENCES IN TIMING. THE GFS REMAINS MORE PROGRESSIVE IN
MOVING STEADY PRECIPITATION IN BY SUNRISE. MEANWHILE...THE EUROPEAN
HAS ONLY LIGHT AMOUNTS IN THE EXTREME WEST THROUGH THE DAY ON
SATURDAY. FOR NOW...WE LEFT CONTINUITY ALONE UNTIL MORE AGREEMENT IS
REACHED. THERE IS MORE AGREEMENT FOR SUNDAY HOWEVER WITH ANOTHER
SHORTWAVE MOVING THROUGH WITH THE NORTHWEST FLOW SO WE INCREASED
POPS IN THAT TIMEFRAME. AFTER SUNDAY NIGHT...THERE SHOULD BE A
DRYING TREND AS RIDGING BUILDS FOR THE FIRST PART OF NEXT WEEK. THE
EUROPEAN SHOWS ANOTHER WAVE APPROACHING FOR TUESDAY WHILE THE GFS IS
AROUND 18 HOURS SLOWER. AGAIN...WE SPLIT THE MIDDLE WITH SLIGHT POPS
TUESDAY AND TUESDAY NIGHT.

EAST OF THE DIVIDE...SOME SNOW SHOULD BE ONGOING ACROSS EASTERN
PORTIONS OF THE AREA AS THE TROUGH WORKS ITS WAY ACROSS THE AREA.
THE MOST FAVORABLE AREAS FOR ACCUMULATION LOOK SIMILAR TO THE
PREVIOUS COUPLE OF SHORTWAVES WITH NORTHWEST FLOW...MAINLY THE
BIGHORN RANGE AS WELL AS JOHNSON AND NATRONA COUNTIES. CONTINUITY
HAD THIS REFLECTED FAIRLY WELL SO TO QUOTE A WISE MAN...IF IT AINT
BROKE DONT FIX IT. SO...WE MADE FEW CHANGES. AFTER THAT...EXPECT
SETTLED WEATHER FROM THURSDAY THROUGH SATURDAY MORNING AS SHORTWAVE
RIDGING BUILDS ACROSS THE AREA. WE CAN NOT RULE OUT A LINGERING
FLURRY THURSDAY MORNING BUT AGAIN...MOST AREAS WILL NOT SEE ANY SO
WE LEFT IT OUT. WITH INCREASING SOUTHWEST FLOW...THERE IS A CHANCE
SOME OF THE BASINS COULD MIX OUT SOMEWHAT. FOR NOW...WE KEPT
TEMPERATURES COOLER SINCE IF IT WARMS UP...MOST PEOPLE WILL BE
HAPPY. WINDS COULD BECOME QUITE GUSTY ACROSS THE SOUTHWESTERN WIND
CORRIDOR FROM FRIDAY INTO SATURDAY AS THE PRESSURE GRADIENT
TIGHTENS. THE GFS IS SHOWING SOME 50 KNOT WINDS AT 700 MILLIBARS ON
SATURDAY SO IT COULD GET QUITE WINDY IF THERE IS ENOUGH MIXING.

THE AFOREMENTIONED SHORTWAVE THEN CREEPS INTO THE AREA LATER FRIDAY
NIGHT AND INTO SATURDAY. AND LIKE MANY PREVIOUS RUNS...THE MODELS
HAVE DIFFERENCES IN TIMING. THE GFS IS MORE BULLISH WITH THE
PRECIPITATION WITH A BAND OF OVERRUNNING PRECIPITATION ACROSS THE
NORTH. MEANWHILE...THE EUROPEAN NOW HAS ALMOST NOTHING THROUGH
SATURDAY NIGHT. WITH THE DIFFERENCES...FEW CHANGES WERE MADE. THERE
IS MORE CONFIDENCE IN SUNDAY WITH ANOTHER SHORTWAVE DROPPING
SOUTHEASTWARD ACROSS THE AREA WITH SOME LIGHT SNOW. AS A RESULT...WE
RAISED POPS AND INCREASED SKY COVER SOMEWHAT. MORE TRANQUIL WEATHER
IS THEN EXPECTED FOR THE FIRST PART OF NEXT WEEK AS RIDGING BUILDS
BACK OVER THE AREA.

&&

.AVIATION.../00Z ISSUANCE/

WEST OF THE CONTINENTAL DIVIDE...KBPI/KJAC/KPNA/KRKS

VFR CONDITIONS EXPECTED AT THE AIRPORTS ACROSS WESTERN WYOMING
THROUGH 03Z.  SCATTERED SNOW SHOWERS WILL BE OVER THE HIGHER
MOUNTAINS WITH LOCAL MVFR TO IFR CEILINGS ABOVE 9000 FT OBSCURING
THE PEAKS. FROM 00Z TO 03Z SNOW WILL BECOME MORE WIDESPREAD OVER
THE MOUNTAINS WITH OBSCURATIONS BECOMING WIDESPREAD. 03Z TO 06Z
SNOW WILL LOWER INTO THE WESTERN VALLEYS AND SPREAD EAST TO THE
CONTINENTAL DIVIDE. MOST AREAS WILL HAVE MVFR TO IFR CEILINGS WITH
VISIBILITY REDUCED IN SNOW AND BLOWING SNOW. BY 09Z SNOW EXPECTED
TO SPREAD ACROSS GREEN RIVER BASIN AND SWEETWATER COUNTY IMPACTING
ALL AIRPORTS WEST OF THE CONTINENTAL DIVIDE.

EAST OF THE CONTINENTAL DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL

VFR CONDITIONS EXPECTED AT THE AIRPORTS THROUGH 00Z THURSDAY.
OVER THE MOUNTAINS ALONG AND EAST OF THE CONTINENTAL DIVIDE
SCATTERED SNOW SHOWERS WILL BE OVER THE HIGHER MOUNTAINS WITH
LOCAL MVFR TO IFR CEILINGS ABOVE 9000 FT OBSCURING THE PEAKS. FROM
03Z TO 06Z SNOW WILL BECOME MORE WIDESPREAD OVER THE MOUNTAINS
WITH OBSCURATIONS BECOMING WIDESPREAD. 06Z TO 09Z SNOW WILL LOWER
TO 7500 FEET EAST TO THE CONTINENTAL DIVIDE. MOST MOUNTAINS AREAS
WILL HAVE MVFR TO IFR CEILINGS WITH VISIBILITY REDUCED IN SNOW AND
BLOWING SNOW. BETWEEN 15Z AND 18Z SNOW EXPECTED TO DEVELOP OVER
THE BIGHORN MOUNTAINS OBSCURING CLOUD PEAK AT TIMES.

&&

.FIRE WEATHER...

A FAST MOVING PACIFIC TROUGH MOVING INLAND ACROSS NORTHERN
CALIFORNIA AND SOUTHERN OREGON WILL MOVE CLOSE ENOUGH TO WESTERN
WYOMING THIS EVENING FOR THE DEVELOPMENT OF WIDESPREAD SNOW
IN THE WESTERN MOUNTAINS AND VALLEYS. THE SYSTEM SWEEPS THROUGH
THE AREA WEDNESDAY WITH SNOW TAPERING OFF WEDNESDAY EVENING. HAVE
DECIDED TO GO WITH A WINTER WEATHER ADVISORY FROM 03Z WEDNESDAY
THROUGH 03Z THURSDAY FOR SNOW AND BLOWING SNOW. LOCAL AREAS AROUND
THE SKI AREAS IN THE TETONS MAY EXCEED 12 INCHES OF SNOW WITH
THIS SYSTEM BUT MORE WIDESPREAD AMOUNTS WILL BE IN THE 5 TO 10
INCH RANGE. THIS SYSTEM LOOKS WINDIER THAN THE LAST ONE SO EXPECT
MORE BLOWING AND DRIFTING. JACKSON HOLE AND STAR VALLEY EXPECTED TO
SEE 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS UP TO 8 INCHES
AROUND STAR VALLEY RANCH AND THROUGH HOBACK CANYON TO BONDURANT.
LOWER AMOUNTS IN THE WYOMING AND SALT RIVER RANGES BUT WITH PLENTY
OF WIND. MAINLY 4 TO 8 INCHES THERE AND IN THE WIND RIVER
MOUNTAINS..ALSO ACROSS SOUTHERN YELLOWSTONE NATIONAL PARK.
INCLUDED EAST SLOPES OF THE WIND RIVER MOUNTAINS WHERE 3 TO 7
INCHES POSSIBLE BUT THIS AREA SHOULD EXPERIENCE THE STRONGEST WIND
IMPACTING SOUTH PASS EAST OF THE CONTINENTAL DIVIDE DOWN TO 7000
FEET ON HIGHWAY 28 ABOVE RED CANYON. SOME SNOW WILL SPREAD INTO
BIGHORN MOUNTAINS ON WEDNESDAY BUT MOST OF THE LOWER ELEVATIONS
WILL BE DRY UNTIL WEDNESDAY EVENING WHEN WIND GOES NORTHWEST.
TEMPERATURES WILL BE MODERATED WITH CLOUDS...PRECIPITATION AND
WIND WITH GOOD MIXING.  RELATIVE HUMIDITY WILL BE QUITE ELEVATED
WITH LOW MIXING HEIGHTS AND OVERALL POOR SMOKE DISPERSAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 8 PM MST
WEDNESDAY FOR WYZ001-012>015-023>025-027.

&&

SHORT TERM...C.BAKER
LONG TERM...HATTINGS
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jan 19, 4:11 AM MST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
411 AM MST TUE JAN 19 2016

WYZ001>020-022>030-201300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
411 AM MST TUE JAN 19 2016

...WINTER STORM WATCH FOR THE TETONS AND THE NORTHERN STAR VALLEY
FOR LATE TONIGHT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER STORM SYSTEM WILL IMPACT THE WEST WITH MODERATE TO HEAVY
SNOWFALL BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND WEDNESDAY NIGHT...THE WEST WILL CONTINUE TO RECEIVE MODERATE
TO HEAVY SNOWFALL THROUGH THIS EVENING. SOME LIGHT SNOW WILL ALSO
LIKELY SPREAD ACROSS SWEETWATER COUNTY AND ACROSS AREAS EAST OF
THE DIVIDE WEDNESDAY.

SATURDAY AND SUNDAY...A STORM SYSTEM WILL BRING ANOTHER ROUND OF
POTENTIALLY SIGNIFICANT SNOW TO THE WEST WITH A LITTLE SNOW
POSSIBLY SPILLING EAST OF THE DIVIDE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
January 19, 12:30 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

A 30-year-old snowboarder was killed by an avalanche on the Pyramid.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2016-01-1930MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608721.